Epilepsy Articles – July 2019

EWCT brings you the latest news on epilepsy-related articles

  1. Did you know that you are able to make a report on any adverse reaction to a medication that you are taking? CARN (Centre for Adverse Reactions Monitoring) accepts reports from consumers, patients or carers but, where possible, an attempt is made to involve the patients practioner who may often be unaware of the reaction.

    https://nzphvc.otago.ac.nz/reporting/#reporting-forms

    It is best to notify your neurologist/ paediatrician and GP first in a discussion around your medications.

    If you have ongoing issues with your medications, you can also enlist the support of the Midland Community Pharmacy Group, which is a free service to all patients across the Waikato region.

    pharmacyreferrals@midcpg.co.nz


  2. The risk of sudden unexpected death for teenagers with epilepsy can be dramatically reduced if they get the right care, according to research published today. It highlights how families are not being properly warned about the risks of dying from epilepsy and a wide variation in care. We have spoken to one mother who lost her daughter suddenly without warning.

    https://www.channel4.com/news/risk-of-sudden-unexpected-death-for-teenagers-with-epilepsy-dramatically-reduced-if-they-get-right-care-research-shows

  3. FACS can cause physical malformations such as heart defects, cleft palate and spina bifida. It’s also known to cause learning and behavioural difficulties.

    Anti-epileptic medications are used for epilepsy, mood stabilisation and pain. The multiple uses of these medications means many people don’t realise that they may be prescribed an anti-epileptic. This means they may not be aware of the possible risks of the potential harm the medications could have on the health and development of their baby.

    Foetal Anti-Convulsant Syndrome New Zealand (FACS NZ) have created a video series that highlights the condition can have on a whānau.

    https://www.acc.co.nz/newsroom/stories/pregnancy-epilepsy-and-medication-knowing-the-risks/